Gynecomastia with Anti-androgens

Ultima Vez Modificado: 10 de junio del 2007

Share article


Question

Dear OncoLink "Ask The Experts,"

My husband underwent 40 treatments of IMRT ending in December for locally advanced prostate cancer. He is seeing the radiation oncologist for very painful gynecomastia in the hopes of stopping that. Can you tell me about this treatment?

Answer

Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:

Gynecomastia is the development of breast tissue in a male and can be due to stimulation of the breast tissue related to the use of bicalutamide, flutamide, and nilutamide. These are anti-androgen medications with some estrogenic activity. The development of male breast tissue causes pain due to enlargement of the ductal structures. Radiation will prevent breast stimulation when given before antiandrogens, but is less effective in arresting the stimulation once the medications are started. It usually resolves a few months after the anti-androgen medication is stopped. If there is a cosmetic problem due to gynecomastia, surgery may be required to repair it. If it is just pain, a higher dose of radiation, usually 20 to 25 Gy, will arrest it, whereas 10Gy is used to prevent it.



I Wish You Knew

The Controversy of Screening

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información